Advertisement

Peterborough Public Health issues drug poisoning alert following surge in hospital visits

Peterborough Public Health issued a new drug alert on June 1 following a surge in emergency department visits for suspected drug poisonings. The Canadian Press file

Peterborough Public Health issued another drug  alert on Wednesday following a spike in suspected drug poisonings within its jurisdiction.

According to the health unit, over the past 24 hours (May 31 to June 1) there have been five drug-related emergency department (ED) visits at Peterborough Regional Health Centre. Over the past week, there have been 15 drug-related ED visits and seven paramedic calls for service.

READ MORE: Ontario commits $1.35M annually for Peterborough safe consumption and treatment site

The health unit serves Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation.

“It is understood that not everyone experiencing a drug poisoning will call 911 or will attend the emergency department,” the health unit stated. “This increase has prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms in the community.”

Story continues below advertisement

The health unit reminds the public that street drugs may be cut or mixed with toxic substances and that using even a small amount of drug can be fatal.

Similar drug alerts were issued in April  and  in February.

There have been 14 suspected opioid-related deaths in 2022 as of late April, according to the health unit.  In 2021 there were 44 suspected opioid overdose deaths in the health unit’s jurisdiction.

Read more: $800K from Health Canada expands Peterborough safer opioid supply program

The health unit reminds anyone who uses drugs, or those who know someone who does, to follow these safety tips:

Story continues below advertisement
  • Test a small amount of drug before you use.
  • Avoid mixing drugs.
  • Never use drugs alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit www.peterboroughpublichealth.ca and search for “opioids” or click here.
  • Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered.

Use Peterborough Public Health’s Drug Reporting Tool to anonymously report overdose incidents and harms in the community.

Northumberland County alert

On Wednesday afternoon, the Haliburton, Kawartha Pine Ridge District Health Unit issued a drug alert for Northumberland County. The health unit says a “noticeable increase” in overdoses have been reported over the past three days.

Story continues below advertisement

The health unit says some of the overdoses involve fentanyl.

“There is concern that these overdoses may be the result of a contaminated or poisoned drug supply, of inconsistent or increased potency, causing more severe overdose reactions,” the health unit stated. “Another contributing factor may be people using drugs alone.”

Dorothea Service, manager of health promotion with the health unit, says everyone needs to be “extra vigilant” when using drugs.

“Let’s remember these recent overdoses aren’t just statistics and numbers,” she said. “Real lives are at stake, with each case representing a person and loved one.”
The health unit’s opioid overdose alert automatically flags the problem for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits in Northumberland County. Naloxone kits are also available at health unit offices, local pharmacies, and other locations (www.ontario.ca/naloxone).

Advertisement

Sponsored content